|stopping the meds
Mar 12, 2002
my hiv infection was discovered very early. after 2 weeks after my infection. because i was in the acute stage my numbers were very exaggerated. i had a viral load of something like 500,000 and my t cells were in the 200's. so my doctor started me on meds right away. sustiva and combivir at first. then the sustiva was replaced by viramune because of bad dreams. then i was taken off combivir because i was developing neuropathy and put on azt and ziagen. so i am now taking viramune, azt and ziagen. my numbers are now great. my viral load is undetectable and my t cells are around 700. i understand why i was put on meds initially but have mentioned to my doctor the possibly of going off meds and he discourages me. why? it seems like to me that there would be no harm in trying as long as i was closely monitored. is there some rule that says that once you are taking meds you can't stop. the reason i would like to try is this. i never feel good. even though my numbers are good i always feel bad. seems like something is going on. either neuropathy or fatigue or sleep problems or something. i am getting to the point i would like to try just not taking anything and seeing what happens. what are you thoughts on this. is stopping not conventional wisdom and if not please tell me why. thanks for all your help.
| Response from Dr. Boyle
You don't mention how long you have been on therapy, but I presume given your description that it has been a while. I don't think it is unreasonable to consider a treatment interruption at this point, especially since you report feeling so terrible on your current regimen of Viramune (nevirapine), Ziagen (abacavir) and Retrovir (zidovudine). You're right that if you were diagnosed during ARS your numbers may not have been your true baseline; however, it is possible that you will return to that number or lower off therapy. Therefore, once off therapy, you should be monitored carefully and consider restarting therapy if your CD4+ T cell count drops below 350. An alternative approach would be to stay on therapy and consider a change of medications. You should discuss these both with your doctor and reach a mutual agreement regarding the plan.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.